6. Long-Term Opioid Pain Medications

Pain Medication

Some medical conditions require long-term treatment with prescription opioid pain medications. As the body becomes adjusted to these medications, sudden discontinuation can result in withdrawal symptoms. Withdrawal symptoms can include irritability, restlessness, increased pain, nausea and vomiting, rapid heart rate, and confusion. The Mayo Clinic recommends working with your doctor to gradually taper off the use of opioid analgesics. Your physician will work up a schedule to gradually decrease your dose of these pain medications over time. Your doctor may need to monitor your blood pressure and pulse during this time.

5. Seizure Medications

Seizure Medications

Sudden withdrawal from seizure medications may cause dizziness, irritability, agitation, and confusion. After a seizure-free period of one or two years, your physician may work up a plan for weaning off of your seizure medications. Withdrawal schedules may vary. Some studies recommending tapering anticonvulsant doses over a period of three months. Others recommend weaning periods that range from four weeks to one year.

4. Corticosteroids

Corticosteroids

Corticosteroids like prednisone are used to treat inflammatory conditions like rheumatoid arthritis, asthma, and allergies. Steroids work by reducing inflammation and blunting effects of the immune system. They may be used in autoimmune disorders, or to treat acute cases of inflammation caused by exposure to allergens. Discontinuation of steroids requires a slow tapering of the medication in order to allow your adrenal glands time to adjust. Symptoms of withdrawal from corticosteroids can include weakness, fatigue, body aches, joint pain, and nausea.

Loading...

Comments

Social Sharing